You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:


Log in to your personal account or through your institution.

Generic Ellipses as Envelopes

Vincent J. Matsko
Mathematics Magazine
Vol. 86, No. 5 (December 2013), pp. 358-365
DOI: 10.4169/math.mag.86.5.358
Stable URL:
Page Count: 7
  • Download ($16.00)
  • Cite this Item
Item Type
Generic Ellipses as Envelopes
Preview not available


Summary The astroid is well known as an envelope both of a family of line segments and a family of ellipses. The relationship between these two families is investigated by asking when two generic ellipses are tangent to each other, where a generic ellipse is described by \documentclass{article} \pagestyle{empty}\begin{document} $|x/a|^m+|y/b|^m=1$ \end{document} for some a, b, m > 0. Results are illustrated with several examples of envelopes of families of generic ellipses.

Page Thumbnails